Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Grand Rapids, MI

May 18, 2000Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 2000, 3:38 PM EDT for Eaton County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2000, 3:38 PM EDT (19:38 UTC)
Expired
May 18, 2000, 4:15 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 181939
SVRGRR
MIC045-182015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 415 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BELLEVUE...OR ABOUT 12 MILES SOUTHWEST OF
  CHARLOTTE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHARLOTTE AROUND 350 PM EDT
   POTTERVILLE AROUND 355 PM EDT
   DIMONDALE AROUND 400 PM EDT
   WAVERLY AROUND 405 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM EDT, 38 minutes earlier.

Area forecast discussion, May 18, 3:00 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT THU MAY 18 2000

...CONTINUED FLOOD WARNING FOR CENTRAL 1/3 OF CWA TILL 600 AM FRI...

BASED ON A COMBINATION OF THE SFC OBS...COMPOSITE RADAR LOOPS...AND
THE SATELLITE LOOPS OF THE IR AND WATER VAPOR... THE RUN/AVN ARE
DOING THE BEST WITH THE AREA OF CONVECTION NORTH OF THE STATIONARY
FRONT NEAR THE MICHIGAN/INDIANA BORDER.  THE VERTICALLY STACKED SFC
TO UPPER LOW OVER IOWA WILL HOLD TOGETHER LONGER THAN FCST BY
ETA/NGM AND MORE LIKE RUC/AVN. THIS WILL ALLOW MID LEVEL WAA/850
THTE CONVERGENCE... AND ISENTROPIC LIFT TO STAY FARTHER NORTH THEN
SUGGEST BY THE ETA/NGM AND MORE LIKE THE AVN/RUC.  IN FACT... THE RUC
SUGGEST INCREASES ISENTROPIC LIFT/850 THTE CONVERGENCE AND JET LIFT
BTW 00Z AND 06Z OVER CNTL LOWER MI.  SINCE CURRENT RADAR/IR TRENDS
SHOW GOOD AREA OF CONVECTION N OF LOW OVER NE IOWA... WILL CONTINUE
SHWRS AND THUNDERSTORM FROM I-96 SOUTH TILL MIDNIGHT.  AFTER THAT
POINT THE BEST UPPER SUPPORT SINKS SOUTH OF CWA BUT NOT BY MUCH. SO
WILL CONTINUED SHOWERS AND THUNDERSTORMS INTERSTATE 94 AREA
OVERNIGHT BUT HAVE ONLY SHOWERS I-94 TO I-96. WILL HAVE ONLY SCT
SHWRS THIS EVENING... NORTH OF THAT TONIGHT AS DRY AIR SLOWLY MOVES
IN FROM THE NORTH.  WITH THE 4 TO 6 INCHES OF RAIN THAT HAS FALLEN
OVER THE NRN PART OF THE FLOOD WARNING AREA ALREADY AND POSSIBLY
ANOTHER INCH OF RAIN BY 06Z OVER THAT AREA... WILL CONTINUE THE
FLOOD WARNING OVERNIGHT FOR INTERSTATE 94 TO 96 AREA. WHILE IT IS
POSSIBLE FOR SOUTHERN TIER TO GET FLOODING... IT HAS BEEN FAIRLY DRY
THERE SO FAR... AND DO NOT EXPECT THE 3 TO 5 INCH RAINS OF LAST
NIGHT DOWN THERE TONIGHT... THE HEAVIEST RAIN TONIGHT WILL BE SOUTH
OF MI CLOSER TO THE SFC FRONT.

ON FRIDAY... DRY AIR MOVES IN FROM THE NORTH SLOWLY BUT SURELY AS
THE SYSTEM CONTINUES TO SHEAR OUT. WILL FCST GRADUAL CLEARING FROM N
TO SOUTH... ENDING THE SHOWERS OVER THE SOUTH IN THE AFTERNOON.

FRIDAY NIGHT... PARTLY CLOUDY SOUTH AND MOSTLY CLEAR NORTH. ENOUGH
COOL DRY AIR FOR PATCHY FROST NRN CWA.

SATURDAY...  HIGH PRESSURE RIDGE MOVES THROUGH SO IT WILL BE MOSTLY
CLEAR BUT STILL COOL.

EXTENDED FORECAST... UPPER LOW OVER ARIZONA THIS AFTERNOON WILL FORM
A WAVE ON THE FRONT NEAR ARK ON SAT. THIS COULD COME NORTH TOWARD LWR
MI ON SUNDAY. THAT WILL DEPEND ON JUST HOW MUCH DIGGING THERE IS WITH
NRN STREAM WAVE DIVING INTO NE2 MT.  WILL PLAY THIS AS A MISS FOR NOW
AND LEAVE SUNDAY DRY.  THAT SYSTEM WILL BRING MORE SHWRS/TSTMS TO MI
BY MONDAY.

ZONE FCST AROUND 400 PM.

.GRR...NONE.

WDM

In the hours before

Special weather statement, May 18, 12:15 PM EDT, 3 hours 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT THU MAY 18 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...RISES IN RIVERS...CREEKS AND STREAMS WILL CONTINUE IN
PORTIONS OF SOUTHWEST MICHIGAN THIS AFTERNOON AND TONIGHT. THIS IS
THE RESULT OF THE COMBINATION OF LAST NIGHTS HEAVY RAINFALL
NORTH OF INTERSTATE 94 AND THE EXPECTED HEAVY RAINFALL THIS
AFTERNOON FROM STRONG THUNDERSTORMS.  STREET FLOODING AND PONDING OF
WATER IN LOW AREAS HAS ALREADY BEEN REPORTED AND MORE CAN BE
EXPECTED THIS AFTERNOON.  ADDITIONAL SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT WILL ONLY AGGRAVATE THE FLOODING PROBLEMS.
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FROM THE GRAND
RAPIDS NWS FOR MORE SPECIFIC DETAILS.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT
SOUTH OF A LINE FROM LITTLE SABLE POINT TO ALMA.  THE MAIN THREAT IS
FOR HAIL GREATER THAN 3/4 INCH IN DIAMETER...WINDS OF 60 MPH ARE
ALSO POSSIBLE.  STORM MOVEMENT WILL BE TO THE EAST AT 40 TO 60 MPH.
LITTLE RAINFALL OCCURRED OVERNIGHT... ALONG THE INTERSTATE 94
CORRIDOR... BUT AN INCH OR MORE OF RAIN IS CERTAINLY POSSIBLE IN
THESE AREAS THIS AFTERNOON AND TONIGHT.

DISCUSSION...A STATIONARY FRONT WAS SITUATED OVER THE INTERSTATE 94
AREA AT 1100 AM.  THIS FRONT WILL START MOVING SOUTH AS A COLD
FRONT DURING THE AFTERNOON.  MEANWHILE... A STRONG LOW PRESSURE
SYSTEM MOVING EAST ALONG THE FRONT WILL PUSH MORE WARM MOIST AIR
OVER THE FRONT TOWARD SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND
TONIGHT.  AS TIME GOES ON...WITH THE FRONT MOVING SOUTH AS THE LOW
PRESSURE SYSTEM MOVES ALONG IT... THE AREA OF HEAVY RAINFALL WILL
SHIFT SOUTHWARD.  TONIGHT... THE HEAVIEST RAINFALL WILL BE SOUTH OF
INTERSTATE 94.

SPOTTER ACTIVATION...
SPOTTERS HAVE BEEN ACTIVATED.

WDM
Special weather statement, May 18, 2:09 PM EDT, 1 hour 29 minutes before
MIZ056>059-064>067-071>074-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
209 PM EDT THU MAY 18 2000

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO ORO THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN
Special weather statement, May 18, 2:10 PM EDT, 1 hour 28 minutes before
MIZ056>059-064>067-071>074-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT THU MAY 18 2000

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:15 AM EDTFlash Flood WarningGRRKent, Ottawa4 hr
May 18, 11:40 AM EDTSevere Thunderstorm WarningGRRAllegan50 min
May 18, 12:02 PM EDTSevere Thunderstorm WarningGRROttawa28 min
May 18, 1:07 PM EDTSevere Thunderstorm WarningGRRClinton38 min
May 18, 2:15 PM EDTSevere Thunderstorm WarningGRROttawa30 min
May 18, 2:28 PM EDTSevere Thunderstorm WarningGRRKent32 min
May 18, 2:43 PM EDTSevere Thunderstorm WarningGRRKalamazoo32 min
May 18, 2:47 PM EDTSevere Thunderstorm WarningGRRVan Buren28 min
May 18, 3:10 PM EDTSevere Thunderstorm WarningGRRAllegan35 min
May 18, 3:13 PM EDTSevere Thunderstorm WarningGRRKalamazoo32 min
May 18, 3:22 PM EDTSevere Thunderstorm WarningGRRCalhoun23 min
May 18, 3:52 PM EDTSevere Thunderstorm WarningGRRAllegan38 min
May 18, 4:31 PM EDTSevere Thunderstorm WarningGRRAllegan19 min
May 18, 4:40 PM EDTSevere Thunderstorm WarningGRRBarry45 min
May 18, 4:51 PM EDTSevere Thunderstorm WarningGRRVan Buren34 min
May 18, 5:09 PM EDTSevere Thunderstorm WarningGRREaton41 min
May 18, 5:25 PM EDTSevere Thunderstorm WarningGRRVan Buren25 min
May 18, 5:32 PM EDTSevere Thunderstorm WarningGRRKalamazoo33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.